Yuck, this is reminiscent of my days on med trials

As I mentioned a week ago today I started treating various imbalances that were detected with blood work, that my nutritional/orthomolecular psychiatrist recommended. One of the treatments, she cautioned, I might not tolerate, as it sometime can aggravate one sensitive to mania. While I am by no means manic, I’ve now had several terribly uncomfortable days of strange, unpleasant, horrible energy that seems to want to escape, but can’t. I’ve also had headaches and anxiety attacks. The supplement was SAMe, a combination of a couple of amino acids, being used to treat, in my case, high histamine.

This is the second time I’ve had bad reactions to amino acids. Any excitatory amino acids can cause problems with someone predisposed to manic symptoms. And so now, I don’t ever want to take anything excitatory again. It’s been hell and it is too damn similar to when I had traditional psychiatrists callously try all sorts of shit and not give a damn about how bad they made me feel. The first time I figured it out in the course of a day and it was my own experimentation. This time it took longer to figure out I was suffering from side effects –maybe because I was so hopeful that it would help things out. Or, because I started it while still premenstrual and I always feel like shit during that time anyway.

I’m angry with myself for letting myself go down a road that seems no different than what I was doing before I started the withdrawals. And maybe I just need to be patient and let the withdrawals pass before I start treating myself with potentially psychoactive substances (which amino acids are.)

There is an alternative to SAMe that is supposed to be much more gentle. An amino acid that is not excitatory that eventually changes into SAMe in the body. I’ve ordered some, but I am not thrilled to try it. I may simply take a while.

I can still remain hopeful the the zinc/copper ratio will be corrected and that my PMS, as a result, will be taken care of as the doctor emphatically asserted. Zinc at least has no potential side effects. Frankly I’m skeptical, but I’m not ruling it out. I may just end up pleasantly surprised.

So, in closing, I can say, once again, that those of us diagnosed with bipolar should be very careful with excitatory amino acids. You know, I feel kind of stupid for being willing to try it. I wasn’t suffering from depression which is what SAMe usually treats and I was warned I might have a bad effect. I’m really doing very well with all my symptoms (minus the PMS/PMDD) clearly being withdrawal symptoms. Sometimes I think I just need to accept my reality. And mine isn’t perfect right now. A bit of radical acceptance is called for right now.

About Monica Cassani

Author/Editor Beyond Meds: Everything Matters

4 Responses

  1. Anonymous

    SAMe can make even people who aren’t bipolar or in withdrawal agitated. The other issue is that your serotonin system is trying to heal and it’s hard to do if other serotonergic agents are added. The receptors can’t get the message to up or down-regulate if there is another substance affecting serotonin. Finally there is an intimate r/ship between serotonin and dopamine and anything you do serotonin affects dopamine. For these reasons I’ve also avoided tryptophan and 5htp. I’ve seen scores of people in withdrawal react badly to 5htp.

    Don’t feel bad about doing this trial. I don’t think there will be any long lasting effects and you are learning more and more about what your body can handle as you go. The zinc makes sense to me…

    Even though it might not always seem like it you are making progress every day. Your long slow taper is very reasonable and respectful to your body. It sounds like you have a great psychiatrist in your corner too. Keep the faith.

    Mike

    Like

  2. Gianna

    thanks Mike,
    that was reassuring.

    I just want to feel better right now. I had a terrible night and today is the first without SAMe. I’ll take your word for it right now that there won’t be any lasting effects.

    Hopefully tomorrow I’ll feel better.

    Like

  3. John C.

    Please, avoid SAM-e like the plague! Last August 5, I too was suffering
    from minor depression. I thought that I would try a low dose of SAM-e
    to see if it was effective. I researched at least a hundred websites
    and couldn’t find any side-effects that seemed serious at the time.

    I took 200-mg pills for two days, after which I was so wound up I
    decided to stop. But my energy level continued to increase day after
    day. I was completely unable to think, and couldn’t complete coherent
    sentences. I became extremely depressed at having so much energy.

    I went to see a doctor and he said I was depressed (which I was), and he
    prescribed Remeron. The condition worsened dramatically. Then I saw
    another psychiatrist, who added Wellbutrin to the mix. Things got so
    bad I don’t remember anything from about October to December. Nobody
    could figure out what was going on, and I was ready to commit suicide
    rather than endure the pain.

    Every minute was worse than death. I couldn’t feel any emotions; worse,
    I couldn’t even remember what an emotion was or focus on anything for
    more than half a second as I stumbled around staring blankly. In
    October and November, there were times where I couldn’t sleep for a week
    at a time.

    Finally, on December 5, a doctor said that the SAM-e had induced mania.
    I had never had any manic episodes in the past, nor been diagnosed with
    bipolar disorder, not even a hypomanic episode. The doctor prescribed
    Depakote, and I continue to improve. Even now, however, I still suffer
    from difficulty thinking. Worst of all, I nearly lost my job and to
    this day have difficulty controlling my behavior and interpreting how
    other people view me. I only hope that I can do well again in my
    career, but I fear that my reputation has been tarnished and my reduced
    ability to behave rationally will haunt me for a long time to come.

    It’s likely that all of this could have been avoided had I simply not
    taken SAM-e. Apparently, SAM-e has a higher rate of switch into mania
    than most antidepressants. And I’ll take depression over the hell of
    mania any day.

    Like

  4. Gianna

    John,
    I’m so sorry for your suffering. I do want to say though that many antidepressants do the same thing and given your story it’s clear to say if SAMe started it, the others continued it I’m sure. Antidepressants are dangerous and clearly so is SAMe.

    Your life will come together again. It takes time, but it will. Eventually people will only know the sane person you are once again. The past will be the past.

    Be well and thanks for sharing your story.

    Like

Comments are closed.